advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Beaufort, North Carolina, USA:

My daughter was diagnosed with type 1 diabetes about a year and a half ago. She was two years, nine months old and has just recently turned four. She was an extremely healthy child before diagnosis. When she was 14 months old, she started snoring. I took her to an ENT specialist who stated that her adenoids were huge and she needed to be placed on a steroid nasal spray, which she was on for approximately nine months. It definitely helped her snoring and decreased the size of her adenoids but, in my heart, I feel that this is what caused her diabetes. No one has ever really mentioned this "possibility" to me before, but I've started noticing the phrase "steroid-induced diabetes" popping up more and more. What is your opinion? Would anything be done different if it were indeed steroid induced diabetes?

Answer:

It is not likely that there were enough steroids absorbed through this treatment route but, certainly, it is a theoretical possibility. What you imply, however, is also correct. Usually steroid-induced diabetes happens with significantly higher doses of cortisone-like steroids, not the steroids athletes are abusing. And, this would include correctly prescribed medications such as prednisone, cortisone, hydrocortisone, dexamethasone, etc. Whether or not the steroids or a growth spurt or an unrelated environmental event such as a common viral infection "touched off" the diabetes doe not much matter for your child even though it matters enormously for future research efforts. What matters is how well you monitor and deliver back the insulin that is no longer being produced.

SB

DTQ-20080305102442
Original posting 8 Mar 2008
Posted to Research: Causes and Prevention

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.